West Virginia, 2021

Flash Flooding and Flood in West Virginia, September 1, 2021

September 1, 2021 · NWS RLX · 7 events in 4 counties and zones

The remnants of Hurricane Ida surged into West Virginia on the first day of September and interacted with a stalled frontal boundary near the area. This inflicted heavy rainfall across the state and resulted in multiple instances of flash flooding, especially in Barbour County where multiple reports of flooded basements occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The remnants of Hurricane Ida surged into West Virginia on the first day of September and interacted with a stalled frontal boundary near the area. This inflicted heavy rainfall across the state and resulted in multiple instances of flash flooding, especially in Barbour County where multiple reports of flooded basements occurred. High water issues arose on several heavily trafficked roadways in Central and Northern West Virginia, which prompted temporary road closures. The highest rainfall totals occurred in Randolph County of 4.5 inches, but a notable 2 to 3.5 inches of rain was also observed in Upshur County, where a multitude of flash flooding events occurred.

In Clay County, a surge of strong winds that occurred within the remnants of Ida resulted in several trees and power lines to be blown down in the town of Clay and Big Otter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 1, 5:10 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 5:10 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
610 AM EDT Wed Sep 1 2021

.SYNOPSIS...
Pockets of moderate to heavy rain with Ida through this
afternoon prior to Ida exiting east. Dry for much of the
holiday weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 605 AM Wednesday...

Forecast is on track with minimal changes required at this time. Did
consider dropping some SE OH and E KY counties from the Flash Flood
Watch where confidence is decreasing that rainfall rates and amounts
will be sufficient to produce flash flooding, with upper troughing
looking like it will arrive too late to squeeze out near record
profile moisture in these areas and with stronger synoptic
forcing associated with jet dynamics generally further east.
Ultimately, confidence levels were not quite there to drop the
watch with at least a couple mesoscale models still suggesting
some of the swath of heavier QPF could get west of the Ohio
River and with moderate rain still falling across much of this
area at the current time.

As of 400 AM Wednesday...

The remnant low center of Ida is over the Middle TN Valley at
this hour and is expected to transit through southern WV through
early this afternoon. Mesoscale models continue to show a
downward trend in QPF totals across SE OH with moisture from the
outskirts of the remnants of Ida interacting with an existing
stationary boundary with perhaps another inch possible through
late morning across Perry and Morgan counties. The area to
focus in on at this point is the swath of moderate rain just
north of Ida's circulation currently moving in toward
Charleston. As this makes its way north through daybreak, will
see increasing influence from the periphery of the right
entrance region of a H250 140KT jet streak along the St Lawrence
Valley as well as a much weaker 60KT H250 jet finger lifting
north across West Virginia this morning. This should yield
increasing rainfall rates increasing to 1 to 1.5" per hour as
this area of precipitation moves up the I-77/I-79 corridor into
north central West Virginia. While meso model consensus totals
have come down in this area, can still expect 2 to 3 inches of
additional rain with some pockets perhaps approaching 4 inches.
Elsewhere, additional rain totals generally fall into the 1 to
1.5 inch range with some locally higher amounts of 2 to 3 inches
possible in any upslope enhancement in the higher terrain.

Confidence is decreasing that our NE KY and SE OH counties will
see sufficient rainfall amounts or rates to produce flash
flooding, and may be able to drop portions of the flash flood
watch over the next couple hours depending on trends.

Rain ends from west to east beginning late this morning and
largely clearing the region to the east by late this afternoon.
Couldn't rule out a few additional instability showers across
our west this afternoon as cooler air begins to advect in aloft,
but this will largely be contingent on clearing clouds out
enough to generate some surface based instability via heating.

A welcome change in overnight temperatures is ushered in on
continuing northerly flow overnight with lows dipping into the
mid 50s across the lowlands and upper 40s in the mountains.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 220 AM Wednesday...

With the remnants of Ida now well offshore and away from the
forecast area, much drier weather returns to the Central
Appalachians amid surface high pressure and ridging aloft.
Little to no chances of showers will prevail through the end of
the work week. However, we may see a slight chance for showers
sneaking back in late Saturday afternoon ahead of a weak cold
front arriving for the beginning of the long term period.

Temperatures will take a tumble initially for the start of the
period but should gradually recover heading into the holiday
weekend as southerly flow reestablishes itself in response to
the ridge flattening and retreating back towards the Desert
Southwest.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 220 AM Wednesday...

An upper level trough crossing through the Ohio Valley will
drive a cold front through the area on Sunday, prompting the
best chance to observe showers and/or thunderstorms within the
extended forecast. The upper level flow remains fairly stagnant
on Labor Day and beyond, which may invite weak disturbances to
cross through and stir up afternoon convection. Temperatures
will plateau around their climatological norm for the new work
week.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 605 AM Wednesday...

Moisture associated with the remnants of Ida lift north this morning
and interact with stronger westerly flow across our northern
counties. This will yield a relatively narrow swath of moderate to
heavy rainfall, primarily affecting CKB late this morning into early
this afternoon. Could also see this swath touching PKB or possibly
EKN prior to lifting out to the north, but confidence is lower. For
the remaining terminals, mainly light rain with some pockets of
moderate rain is expected, with rain ending from west to east
beginning late this morning.

While rain will be falling out of a deck 040-080, pockets of stratus
overnight will yield IFR conditions, with stratocumulus developing
after sunrise filling in any spots with IFR/low MVFR cigs. Will see
a gradual improvement in ceilings through this afternoon from west
to east with low clouds clearing out this evening.

Winds will be generally northerly or northeasterly, 5-10KTs with
some gusts into the mid to upper teens possible this afternoon.

Northerly flow overnight should help in keeping the fog threat down
somewhat, but with warm and wet ground and cooler air moving in
above it, at least the more protected valleys are expected to
fog up and have coded IFR restrictions at EKN/CKB for now (along
with upslope IFR ceilings at BKW).

The BKW ASOS is back in service, but comm and radio links remain
down with dial-in and ATIS observation unavailable. Will continue to
issue the TAF with AMD NOT SKED with no surface observation
available for long-line transmission.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of moderate to heavy rain may vary
by a couple hours with attendant visibility reductions,
especially at CKB and EKN.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    H    H    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    M    H    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    L    H    M    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    M    H    H    H    H    M    M    M

AFTER 12Z THURSDAY...
IFR valley fog likely Friday and Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through this evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flash Flood Watch through this evening for OHZ066-067-075-076-
     083>087.
KY...Flash Flood Watch through this evening for KYZ101>103-105.
VA...Flash Flood Watch through this evening for VAZ003-004.

&&

SYNOPSIS...JP/MEK
NEAR TERM...JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JP
Hazardous weather outlook, Sep 1, 4:38 AM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
538 AM EDT Wed Sep 1 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-020945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
538 AM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-526-020945-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
538 AM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a marginal risk of severe storms this
afternoon. The primary threat will be damaging wind gusts, but a
brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 99 km away, was scanning. The volume nearest the first event began at 11:14 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 strong wind, 1 flood. Local standard time, as filed.

Flash Flood, Braxton

When
September 1, 6:15 AM EST to 10:20 AM EST
Where
Braxton County, 1.47 mi S of Lloydsville to 1.43 mi NNW of Gassaway
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.709, -80.701

In the town of Gassaway, high water was observed along State Street as well as 5th Street near the local fire station. Cutlip Fork Road became completely impassable due to flooding near Sutton and high water issues also arose at the intersection of Strange Creek Road and Keeners Ridge Road.

Flash Flood, Clay

When
September 1, 6:50 AM EST to 10:00 AM EST
Where
Clay County, 0.78 mi SSW of Porter to 1.13 mi SSE of Dink
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.469, -81.253

Flooding was observed along different roadways across the county, some of which became impassable. This included at the intersection of Elkhurst Road and Blue Knob near the town of Clay and along Mountain Home Road near Ivydale. In Clay, portions of Upper Two Run were washed out due to high water.

Water rose from its banks along Porter Creek and flowed around the playground equipment of H.E. White Elementary School in Bomont, which also spilled onto Bomont Road. This resulted in portions of the roadway to become impassable.

Several mudslides were observed on the morning of September 1st, including on Route 16 near the Hartland Bridge and along Route 4 south of Ivydale.

Flash Flood, Braxton

When
September 1, 7:00 AM EST to 11:19 AM EST
Where
Braxton County, 1.8 mi SSE of Bonnie to 1.23 mi W of Heaters
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.745, -80.671

High water along Route 4 resulted in portions of the nearby railroad tracks in Flatwoods to become washed out.

Flash Flood, Upshur

When
September 1, 7:45 AM EST to 12:30 PM EST
Where
Upshur County, 0.63 mi SW of Buckhannon to 1.02 mi ESE of Buckhannon
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.995, -80.240

High water was observed across several roadways in Buckhannon, including East Main Street, Meadow Street, and the intersection of Route 20 and Kanawha Street.

Strong Wind, Clay

When
September 1, 8:45 AM EST
Where
Clay forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Flash Flood, Barbour

When
September 1, 9:30 AM EST to 12:30 PM EST
Where
Barbour County, 2.08 mi WNW of Cove Run Station to 1.44 mi NNW of Kalamazoo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.261, -79.966

WV38 became inundated with water in the Valley Furnace area as well as WV92 near the Clemtown intersection. Other nearby roadways in Nestorville were closed for a time due to high water issues.

Multiple residences were flooded near Nestorville and Moatsville with some observing water inside basements.

Flood, Barbour

When
September 1, 12:45 PM EST to 3:00 PM EST
Where
Barbour County, 1.19 mi ESE of Clemtown to 0.74 mi N of Kasson
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.224, -79.959

Several creeks rose out of their banks causing high water over nearby roadways, including WV92 and WV38 in the Moatsville, Nestorville, and Valley Furnace areas. Nearby homes also observed water within basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974875, 974864, 974874, 974871, 974870, 974879, 974881.